Hail, Martin
- When
- May 9, 7:10 PM EST to 7:14 PM EST
- Where
- Martin County, 5 mi SE of Inez
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.819, -82.465
During the evening hours of May 9th, thunderstorms developed north of a stationary front situated over Tennessee. A couple of reports of large hail were received across Eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
During the evening hours of May 9th, thunderstorms developed north of a stationary front situated over Tennessee. A couple of reports of large hail were received across Eastern Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 5:16 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 616 PM EDT FRI MAY 9 2008 .SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/ AN UPPER LEVEL SW/V IS WORKING THROUGH THE OH VALLEY THIS AFTERNOON. A WEAK SFC TROUGH IS ALSO EXTENDING FROM SOUTHEASTERN OH DOWN INTO CENTRAL AND WESTERN KY. FURTHER TO THE NW...AN UPPER LEVEL TROUGH WAS OVER THE NORTHERN ROCKIES WITH A SW/V ROTATING THROUGH THE CANADIAN PLAINS AROUND THE UPPER LOW OVER THE HUDSON/JAMES BAY REGION. CONVECTION SO FAR HAS BEEN LIMITED...WITH SHRA OVER THE NORTHERN CWA...GENERALLY ALONG AND NORTH OF I 64 ATTM. ADDITIONAL CONVECTION WAS OVER CENTRAL KY AND SOUTHERN PORTIONS OF IL AND IN. OTHER ISOLATED CONVECTION WAS OVER WESTERN TN. SKIES HAVE BEEN GRADUALLY CLEARING ACROSS THE SOUTHERN CWA. THE UPPER LEVEL SW/V WORKING THROUGH THE OH VALLEY AND ITS ASSOCIATED SFC SYSTEM WILL EXIT THE REGION EARLY IN THE PERIOD. SFC AND UPPER LEVEL HIGH PRESSURE WILL WORK INTO THE AREA FOR SAT. AT THE SAME TIME...A SIGNIFICANT TROUGH WILL BE TAKING SHAPE OVER THE PLAINS STATES...GRADUALLY CLOSING OFF INTO AN UPPER LOW. THE RIDGE WILL SHIFT EAST IN THE RATHER PROGRESSIVE PATTERN...WITH THE UPPER LOW WORKING INTO THE OH VALLEY SAT NIGHT AND GRADUALLY REACHING THE CENTRAL APPALACHIANS PER RECENT GFS RUNS OR THE MID ATLANTIC STATES PER THE GFS ENSEMBLE MEAN AND THE ECMWF. THIS EVENING AND TONIGHT...ADDITIONAL SHRA SHOULD DEVELOP LATER THIS AFTERNOON AND EVENING AS THE UPPER SW/V APPROACHES THE AREA AND ERODES THE CAP THAT HAS BEEN OVER THE AREA. INSTABILITY CONTINUES TO BE LIMITED DUE TO CLOUD COVER AND EVEN WHEN THE CAP ERODES...THE LAPSE RATES WILL NOT BE SUFFICIENT FOR ANY MORE THAN 0 TO -3C LI AND CAPE MUCH OVER 500 J/KG. HOWEVER...DYNAMICS WILL BE BEST CLOSER TO THE SW/V TRACK ACROSS THE NORTH...COMBINED WITH SOME LEFT EXIT REGION JET SUPPORT. WENT WITH LIKELY POPS ACROSS THE NORTHERN CWA AND CHANCE FURTHER SOUTH...WHERE INSTABILITY SHOULD BE BETTER GIVEN RECENT HEATING...BUT FORCING IS A BIT WEAKER OTHER THAN THE SFC TROUGH PASSAGE. AS FOR TEMPS...STAYED CLOSE TO PERSISTENCE WHICH WAS IN LINE WITH MOST RECENT MOS NUMBERS. DEEPER MOISTURE WILL EXIT THE AREA WITH THE DEPARTING SW/V...BUT LOW LEVEL MOISTURE WILL REMAIN MUCH OF THE NIGHT IF NOT LINGER INTO EARLY ON SAT AM. HELD ONTO CLOUD COVER THE LONGEST IN THE SE INTO SAT. OPTED TO ADD SOME PATCHY FOG FOR STRATUS BUILDDOWN LATER TONIGHT. OTHERWISE...SKIES SHOULD BE MOSTLY SUNNY FOR THE BULK OF SAT...ESPECIALLY BY 18Z AND AFTER AS LOW LEVEL MOISTURE GRADUALLY MIXES OUT. MID AND HIGH CLOUDS SHOULD BEGIN STREAMING TOWARD THE AREA IN ADVANCE OF THE NEXT SYSTEM BY THE END OF THE DAY. WARM AIR ADVECTION/ISENTROPIC LIFT AND LIFT AHEAD OF THE NEXT SYSTEM WILL LIKELY LEAD TO ELEVATED CONVECTION LATE SAT NIGHT AND EARLY ON SUN. THE QUESTION THEN BECOMES AS TO HOW MUCH SFC HEATING CAN OCCUR BEFORE THE SFC COLD FRONT MOVES THROUGH THE AREA. THIS ALSO MAKES TEMPS PROBLEMATIC...BUT OPTED TO KEEP THE PERSISTENCE FROM THE PREVIOUS FORECAST WHICH WAS NEAR THE MIDDLE OF THE RANGE OF MOS GUIDANCE TEMPS. THE GFS IS A LITTLE MORE PROGRESSIVE WITH THIS THAN THE NAM. THE NAM ALSO HAS MORE DIRECTIONAL SHEAR AS THE FRONT PASSES AND MORE INSTABILITY AS WELL AS MORE MID LEVEL DRYING. THE BIGGEST THREAT FOR SEVERE WEATHER SHOULD BE SE OF THE CWA ON SUN...BUT SOME SEVERE WEATHER CANNOT BE RULED OUT AND THE ONGOING HWO HAS THIS COVERED WELL. WRAPAROUND PRECIPITATION BEHIND THE DEPARTING LOW COMBINED WITH LOW LEVEL UPSLOPE FLOW WILL LEAD TO THE CHANCE FOR SHOWERS PERSISTING INTO SUN NIGHT. .LONG TERM.../MONDAY THROUGH FRIDAY/ EXTENDED PORTION OF THE FORECAST STILL FEATURES POTENT WEATHER SYSTEMS ON MONDAY...WEDNESDAY...AND THURSDAY. THE SYSTEM ON MONDAY WILL BE EXITING EASTERN KENTUCKY EARLY TO MIDMORNING. THE FORECAST FOR MONDAY WILL FEATURE ONLY SCATTERED RAIN SHOWERS ASSOCIATED WITH THE WESTERN FLANK OF THE EXITING LOW PRESSURE...AS SUPPORTED BY BOTH THE GFS AND ECMWF MODEL RUNS FROM EARLIER THIS MORNING.UPSLOPE FLOW WILL COMBINE WITH RESIDUAL SURFACE AND LOW LEVEL MOISTURE TO PRODUCE AN AREA OF RAIN SHOWERS ON MONDAY MORNING. THE PRIMARY CHANGE MADE TO THE FORECAST FOR NEXT WEEK WAS TO SLOW DOWN THE EASTWARD PROGRESSION OF THE WEATHER SYSTEMS ON MONDAY AND MIDWEEK. BOTH THE GFS AND ECMWF SUPPORTED THIS SO IT SEEMED LIKE A REASONABLE CHANGE TO MAKE. THE BIGGEST DIFFERENCE BETWEEN THE TWO MODELS WAS THE EXTENT AND AMOUNT OF QPF THEY WERE BOTH PRODUCING. THE ECMWF SEEMED TO BE OVERDOING QPF AND THE INTENSITY OF THE TWO WEATHERS SYSTEMS IN QUESTION..SO THE GFS SOLUTION WAS PREFERRED. MONDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING WILL BE WARM AND DRY AS HIGH PRESSURE BRIEFLY BUILDS ACROSS THE OHIO VALLEY. ANOTHER STRONG AREA OF LOW PRESSURE IS FORECAST TO MOVE OUT OF THE SOUTHERN PLAINS LATE WEDNESDAY MORNING. THE INITIAL ONSET OF PRECIPITATION WILL BE ASSOCIATED WITH A WARM FRONTAL BOUNDARY/SURFACE TROUGH AS LOW PRESSURE BECOMES ORGANIZED ACROSS THE SOUTHERN PLAINS AND BEGINS TO MOVE EASTWARD AHEAD OF AN APPROACHING AND RATHER DEEP SHORTWAVE TROUGH. THE SOUTHWESTERN COUNTIES OF THE FORECAST AREA WILL SEE THE FIRST DROPS OF RAIN AS SCATTERED RAIN SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...FORM AHEAD OF THE WARM FRONT. KEPT PRECIP PROBABILITIES IN THE CHANCE RANGE ALONG THE WARM FRONT...AS MOISTURE STILL APPEARS A BIT LIMITED EARLY IN THE DAY ON WEDNESDAY. THE BEST CHANCE FOR PRECIP ON WEDNESDAY LOOKS TO BE DURING THE AFTERNOON AND EARLY EVENING ALONG THE WARM FRONT. AFTER A BRIEF REPRIEVE...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT. THE MODELS FEATURED ENOUGH INSTABILITY IN ASSOCIATION WITH THE COLD FRONT TO WARRANT CONTINUED MENTION OF AT LEAST SCATTERED THUNDERSTORMS IN THE GRIDS. WENT WITH AREAL COVERAGE WORDING THIS TIME AROUND AS OPPOSED TO STRICT POPS AS THIS SEEMED LIKE A MORE PRECISE WAY TO CONVEY THE TYPE OF WEATHER EXPECTED ON THURSDAY. THE MIDWEEK SYSTEM IS STILL FORECAST TO EXIT THE AREA THURSDAY NIGHT...SO TOOK POPS OF OUT OF THE FORECAST FOR THURSDAY NIGHT AND FRIDAY...ESPECIALLY CONSIDERING THE AMOUNT OF UNCERTAINTY AMONGST THE MODELS AT THIS POINT OF TIME IN THE FORECAST. FOR TEMPERATURES A STRAIGHT UP BLEND BETWEEN HPC GUIDANCE AND MEXMOS WAS USED...AS MEXMOS CONTINUES TO COME IN A BIT WARMER THAN HPC GUIDANCE. IT APPEARS THAT BASED ON WHAT THE GFS MODEL OUTPUT IS SHOWING...THAT TEMPERATURES WILL BE A BIT WARMER THAN THE HPC TEMP FORECAST...SO CONTINUED TO GO WARMER THAN HPC FOR THOSE REASONS. A FEW MINOR ADJUSTMENTS WERE MADE TO WINDS AND DEWPOINTS...BUT THOSE FORECAST ELEMENTS WERE IN DECENT ALREADY...SO NO MAJOR CHANGES WERE REQUIRED. && .AVIATION.../00Z TO 24Z/...UPDATED SCT022 VARIABLE BKN OTHERWISE VFR WITH ISOLATED SHRA IN THE AREA. BEST FORCING IS NORTH OF OUR TAF SITES BUT BEST INSTABILITY IS ACROSS THE SOUTH WHERE LOZ AND SME HAVE SEEN CONSIDERABLE SUNSHINE THIS AFTERNOON AND THE SFC HEATING HAS MADE THE AIR TURBULENT. IF THE AREA CAN HOLD OFF TSRA THRU SUNSET WE SHOULD SETTLE DOWN TO JUST CONCERN ABOUT SOME -DZ AND PATCHY BR. FOG MAY BECOME A LITTLE MORE WIDESPREAD IN OUR VALLEYS TOWARDS MORNING BUT SHOULD CLEAR TO TOTAL VFR AFTER SUNRISE AND ALL CLOUDS SCT OUT BY MID DAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM....AR AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 423 PM EDT FRI MAY 9 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 423 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE STRONG WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA SATURDAY NIGHT INTO SUNDAY EVENING. SOME OF THE STORMS...ESPECIALLY ON SUNDAY...COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY NIGHT OR SUNDAY. WJM/JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 656 PM EDT FRI MAY 9 2008 KYZ106-107-092330- JOHNSON-MORGAN- 656 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM TO AFFECT EAST CENTRAL MORGAN AND NORTHWESTERN JOHNSON COUNTIES THROUGH 730 PM EDT FRIDAY EVENING... AT 654 PM EDT...A STORM SPOTTER REPORTED HAIL UP TO THE SIZE OF DIMES BETWEEN WEST LIBERTY AND CROCKETT IN MORGAN COUNTY. THIS STRONG THUNDERSTORM WAS LOCATED NEAR JEPTHA AT 656 PM...MOVING EAST AT 21 MPH. THIS STORM WILL BE NEAR MIMA AROUND 705 PM EDT...RELIEF AROUND 710 PM EDT...REDBUSH AROUND 715 PM EDT...BARNROCK AROUND 720 PM EDT... FLATGAP AROUND 725 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 717 PM EDT FRI MAY 9 2008 KYZ107-109-092345- JOHNSON-MAGOFFIN- 717 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM TO AFFECT JOHNSON AND NORTHERN MAGOFFIN COUNTIES THROUGH 745 PM EDT FRIDAY EVENING... AT 717 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CISCO... MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR WHEELERSBURG AROUND 720 PM EDT...HARGIS AROUND 725 PM EDT...OIL SPRINGS AROUND 730 PM EDT...AND PAINTSVILLE AROUND 740 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 738 PM EDT FRI MAY 9 2008 KYZ107-119-100015- JOHNSON-MARTIN- 738 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM TO AFFECT EASTERN JOHNSON AND NORTHERN MARTIN COUNTIES THROUGH 815 PM EDT FRIDAY EVENING... AT 738 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BAKER...MOVING EAST AT 29 MPH. THIS STORM WILL BE NEAR HAMMOND AROUND 745 PM EDT...TOMAHAWK AROUND 755 PM EDT...INEZ AROUND 800 PM EDT...ANDY AROUND 805 PM EDT...AND HODE AROUND 810 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. ABE
The Jackson,KY radar (KJKL), 79 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100800, 100801.